Winter Storm, Northwest Providence
- When
- December 5, 10:00 PM EST to December 7, 9:00 AM EST
- Where
- Northwest Providence forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A major winter storm brought heavy snow and strong winds to southern New England, dumping 1 to 2 feet of snow over a large area as it tracked slowly off the coast. In Rhode Island, snowfall amounts averaged between 10 and 20 inches, and had a major disruption on transportation due to the combination of poor visibility and snow covered roads.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A major winter storm brought heavy snow and strong winds to southern New England, dumping 1 to 2 feet of snow over a large area as it tracked slowly off the coast. In Rhode Island, snowfall amounts averaged between 10 and 20 inches, and had a major disruption on transportation due to the combination of poor visibility and snow covered roads. Dozens of minor accidents were reported.Two deaths were indirectly attributed to the storm. One man was killed when the inner tube he was riding in, towed behind a truck, hit a utility pole. Another man was killed when he was hit by a train while crossing the tracks on a snowmobile in Exeter.Officially, the snowfall total at T.F. Green State Airport in Warwick was 17.0 inches.Other snowfall totals, as reported by trained spotters, included 21 inches in North Foster; 19 inches in Johnston; 18 inches in downtown Providence and West Warwick; 16 inches in Cranston and North Kingstown; 15 inches in South Kingstown and Barrington; 14 inches in Woonsocket; 12 inches in Exeter and Westerly; and 8 inches in Hope Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 5, 9:15 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
915 PM EST FRI DEC 5 2003
.NEAR TERM...WE HAVE MADE UPDATES TO UPGRADE TO WINTER STORM WARNING
CAPE COD...NANTUCKET...MARTHAS VINEYARD...AND BLOCK ISLAND. ALSO...
EXTENDED WIND ADVISORY INTO SATURDAY AND EXPANDED TO MA E COAST
TO JUST S OF BOS. NOTE ACK WIND IS HOLDING TOUGH AT 050 DEGREES AND
CQX AT 030 DEGREES. GUSTS TO 35 KT AND 34 KT AT BID AND MVY...
RESPECTIVELY AT 02Z.
WE ARE SEEING A SERIES OF PROGRESSIVE MESOSCALE BANDS MOVE N ACROSS
THE ISLANDS AND AT 02Z IMPACTING A MMK-IJD-PYM-CQX LINE. BASED ON
18Z MESOSCALE MODEL AND LATEST RUC...ANTICIPATE HEAVY WAA SNOW TO
SPREAD N ACROSS REST OF COUNTY WARNING AREA. LATEST RUC SUPPORTS
EARLIER MODELS IN LIKLIHOOD OF HEAVIER SNOW BAND BECOMING QUASI-
STATIONARY IN DEFORMATION ZONE FOR 6 OR SO HOURS OVERNIGHT. STILL
NOT SURE JUST WHERE THIS WILL SET UP LATER BUT SUSPECT N OF WHERE THE
HEAVY SNOW IS NOW FALLING...POSSIBLY NW CT TO A LITTLE N OF BOS.
HAVE UPPED PREDICTED SNOW AMOUNTS FOR MOST ZONES TONIGHT.
STILL LOOKING FOR LULL SAT MORNING...ESPECIALLY SE OF A BAF-ORH-LWM
LINE...BEFORE A REENERGIZED SLUG OF HEAVY SNOW LATER SATURDAY INTO
SUNDAY AS NOW ADVERTISING. AGREE WITH PRIOR THINKING FOR SATURDAY
NIGHT INTO SUNDAY. EXPECTING A SLOWER WIND DOWN AS PER THE GFS.
BY THE TIME THIS EVENT WINDS DOWN LATER SUNDAY...ANTICIPATE MUCH OF
COUNTY WARNING AREA BACK FROM IMMEDIATE SE COAST WILL HAVE 10 TO 20
INCHES WITH SPOTTY AMOUNTS APPROACHING 2 FT NOT OUT OF THE QUESTION
WHERE PERSISTENT BANDS SET UP.
&&
.AVIATION...
WIDESPREAD IFR/LIFR CONDITIONS SPREADING N OVERNIGHT AND
THROUGHOUT THE AREA ON SAT.
&&
.MARINE...
NO CHANGES TO HEADLINES BUT RAISING WINDS AND SEAS SOME FROM PREVIOUS
FORECAST. NOTE THAT AT 01Z WERE ALREADY GETTING GUSTS TO 42 KT AT
THE BUZZARDS BAY CMAN AND SEAS HAVE COME UP TO 12 FT ALREADY AT
BUOY 44017.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING TONIGHT THROUGH SUN ZONES 2>4.
MA...WINTER STORM WARNING TONIGHT THROUGH SUN ZONES 2>21-26.
WINTER STORM WARNING TONIGHT ZONES 22>24.
WIND ADVISORY TONIGHT AND SATURDAY ZONES 20>24.
WINTER STORM WATCH SAT NIGHT AND SUN ZONES 22>24.
NH...WINTER STORM WARNING LATE TONIGHT THROUGH SUN ZONES 11-12-15.
RI...WINTER STORM WARNING TONIGHT THROUGH SUN ZONES 1>7.
WINTER STORM WARNING TONIGHT ZONE 8.
WIND ADVISORY TONIGHT AND SATURDAY ZONES 6>8.
WINTER STORM WATCH SAT NIGHT AND SUN ZONE 8.
MARINE...STORM WARNING EXCEPT GALE WARNING BOSTON HARBOR AND
NARRAGANSETT BAY.
&&
BOX EVENING FORECAST TEAM:
NEAR TERM...BUTTRICK/DUNHAM/THOMPSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 420 PM EST FRI DEC 5 2003 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-061300- BARNSTABLE-BLOCK ISLAND-BRISTOL-CENTRAL MIDDLESEX COUNTY-CHESHIRE- DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NEWPORT-NORTHERN BRISTOL- NORTHERN WORCESTER-NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-WASHINGTON- WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK- WESTERN PLYMOUTH-WINDHAM- 420 PM EST FRI DEC 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE... A MAJOR SLOW MOVING WINTER STORM WILL IMPACT MUCH OF SOUTHERN NEW ENGLAND AND SOUTHWEST NEW HAMPSHIRE WITH PERIODS OF HEAVY SNOW AND INCREASINGLY GUSTY WINDS THROUGH SUNDAY. A WINTER STORM WARNING HAS BEEN ISSUED FOR ALL OF SOUTHERN NEW ENGLAND...EXCEPT FOR CAPE COD AND THE ISLANDS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR CAPE COD...MARTHAS VINEYARD AND BLOCK ISLAND FOR TONIGHT. REFER TO THE WINTER WEATHER BULLETIN UNDER WMO HEADER WWUS41 WSWBOX FOR DETAILS. A WIND ADVISORY HAS BEEN ISSUED FOR TONIGHT FOR SOUTH COASTAL RHODE ISLAND AND MASSACHUSETTS INCLUDING CAPE COD AND THE ISLANDS. REFER TO THE WEATHER BULLETIN UNDER WMO HEADER WWUS71 NPWBOX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WINTER STORM WARNINGS CONTINUE INTO SUNDAY FOR ALL OF SOUTHERN NEW ENGLAND...EXCEPT FOR CAPE COD AND THE ISLANDS...WHERE A WINTER STORM WATCH IS IN EFFECT SATURDAY NIGHT AND SUNDAY. IT IS LIKELY THAT THERE WILL BE SEVERAL CORRIDORS OF LOCALLY HEAVY SNOW ACCUMULATION THAT EVENTUALLY IMPACT THE REGION. WHILE IT IS FAR TOO EARLY TO PIN POINT WHERE THESE MAY LIE...THE POTENTIAL EXISTS FOR A WIDESPREAD 6 TO 12 INCH SNOWFALL WITH THE HEAVIEST CORRIDORS RECEIVING AS MUCH AS 12 TO 18 INCHES. IN ADDITION...INCREASING NORTH WINDS SATURDAY NIGHT AND SUNDAY MAY PRODUCE NEAR BLIZZARD CONDITIONS ACROSS THE EASTERN HALF OF THE REGION AS THE STORM SLOWLY DEPARTS. COASTAL FLOODING SUNDAY... SEAS ARE EXPECTED TO INCREASE TO UP TO 18 TO 23 FEET IN THE MASSACHUSETTS COASTAL WATERS. THIS...IN COMBINATION WITH THE STRONG WINDS MAY LEAD TO COASTAL FLOODING AROUND THE TIME OF HIGH TIDE ON SUNDAY MORNING. THIS WILL BE ESPECIALLY TRUE FOR NORTH FACING EXPOSURES. ALTHOUGH THE TIDES ARE NOT ASTRONOMICALLY HIGH...AN EXPECTED STORM SURGE OF 3 FEET WILL LEAD TO THIS POSSIBILITY OF COASTAL FLOODING. AT BOSTON...THE PREDICTED HIGH TIDE IS AT 10 AM SUNDAY AND 10 FT MLLW. A 3 FOOT STORM SURGE ON TOP OF THIS WILL MEAN A 13 FOOT STORM TIDE. THIS COMBINED WITH VERY HIGH SEAS COULD LEAD TO SIGNIFICANT SPLASHOVER AND FLOODING OF COASTAL ROADWAYS. WINDS MAY HAVE SHIFTED TO THE NORTH BY THEN...WHICH WOULD NOT BE AS SIGNIFICANT FOR MOST AREAS AS A NORTHEAST WIND. IT STILL IS TOO EARLY FOR THE ISSUANCE OF A COASTAL FLOOD WATCH...BUT ALL INTERESTS SHOULD PAY CLOSE ATTENTION TO THE LATEST FORECAST. HIGH WIND... WINDS ARE EXPECTED TO INCREASE TO 30 TO 40 MPH OVER MUCH OF EASTERN MASSACHUSETTS AND RHODE ISLAND...WITH GUSTS PERHAPS AS HIGH AS 50 TO 60 MPH ALONG THE IMMEDIATE COAST AND ESPECIALLY OVER CAPE COD AND THE ISLANDS. THESE STRONG WINDS MAY OCCUR AS EARLY AS SATURDAY AFTERNOON AND CONTINUE THROUGH MUCH OF SUNDAY IN THOSE AREAS. THE COMBINATION OF HEAVY SNOW AND GUSTY NORTHEAST WINDS MAY CAUSE SCATTERED POWER OUTAGES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS WEEKEND. STAY TUNED FOR MORE INFORMATION IN LATER OUTLOOKS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 509 PM EST FRI DEC 5 2003 MAZ007-015-016-019>024-RIZ006>008-060500- BARNSTABLE MA-BLOCK ISLAND RI-DUKES MA-EASTERN ESSEX MA- EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NANTUCKET MA-NEWPORT RI- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SUFFOLK MA-WASHINGTON RI- 509 PM EST FRI DEC 5 2003 ...THE POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING REMAIN A CONCERN FOR PORTIONS OF THE THE SOUTHERN NEW ENGLAND COAST LATER IN THE WEEKEND... A SLOW MOVING AND INTENSE STORM WILL PRODUCE STRONG WINDS ACROSS SOUTHEAST NEW ENGLAND SATURDAY NIGHT AND SUNDAY. NORTHEAST WINDS WILL INCREASE TO 30 TO 40 MPH OVER COASTAL MASSACHUSETTS AND COASTAL RHODE ISLAND SATURDAY NIGHT AND SUNDAY...WITH GUSTS BETWEEN 50 AND 60 MPH POSSIBLE. THE WIND WILL SHIFT TO THE NORTH EARLY SUNDAY AND THEN TO THE NORTHWEST LATE SUNDAY. THESE WINDS MAY PRODUCE SCATTERED POWER OUTAGES. THE PERSISTENT STRONG WINDS WILL PRODUCE SEAS NEAR 20 FEET JUST OFFSHORE...AND A 2 TO POSSIBLY 3 FOOT STORM SURGE BY SUNDAY MORNING. THUS...AT LEAST MINOR COASTAL FLOODING LOOKS TO BE LIKELY AROUND THE TIME OF THE SUNDAY MORNING HIGH TIDE ALONG EAST FACING SHORES OF MASSACHUSETTS. MORE SERIOUS COASTAL FLOODING COULD OCCUR DURING THE SUNDAY MORNING HIGH TIDE...AND A COASTAL FLOOD WATCH MAY NEED TO BE ISSUED LATER. HIGH TIDE OCCURS BETWEEN 10 AM AND 11 AM ALONG MUCH OF THE MASSACHUSETTS EAST COAST ON SUNDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. THOMPSON
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328057, 5328058, 5328059, 5328060, 5328061, 5328062, 5328063.